Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 140, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 11, 2002, 8:09 PM CDT for Brewster County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2002, 8:09 PM CDT (01:09 UTC)
- Expired
- Jun 11, 2002, 9:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Brewster County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 8:15 PM CDT | Hail 1.75 | Panther Junction, TX | Big Bend National Park rangers reported golfball size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 1.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2035 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1670 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -70 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 120109 SVRMAF TXC043-120215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 808 PM CDT TUE JUN 11 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BREWSTER COUNTY IN WEST TEXAS * UNTIL 915 PM CDT * AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR CHISOS BASIN...OR ABOUT 3 MILES SOUTHWEST OF PANTHER JUNCTION...MOVING WEST AT 5 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... PANTHER JUNCTION AND CHISOS BASIN LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 2917 10333 2922 10313 2945 10315 2940 10345
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:15 PM CDT, 5 hours 54 minutes earlier.
Area forecast discussion, Jun 11, 2:15 PM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 215 PM CDT TUE JUN 11 2002 CUMULUS FORMING FROM DAVIS MOUNTAINS TO FORT STOCKTON...THEN SOUTH THROUGH THE BIG BEND. CLOUD COVER AND SUBSIDENCE UNDER RIDGE PRECLUDING MUCH...IF ANY...CUMULUS DEVELOPMENT ELSEWHERE ACROSS THE CWA. NOT OPTIMISTIC FOR THUNDERSTORM CHANCES OVER MOST OF THE PLAINS THIS AFTERNOON OR EVENING...THE EXCEPTION BEING PECOS AND POSSIBLY TERRELL COUNTIES. THINK CAP WILL BE TOO STRONG...EVEN ALONG DRYLINE OVER NORTHERN PORTIONS OF THE CWA. WILL CARRY CHANCE OF TSRA DAVIS MOUNTAIN/BIG BEND GROUP AS HEATING OF HIGHER TERRAIN...COPIOUS MOISTURE...AND RESIDUAL OUTFLOW BOUNDARIES LOOK SUFFICIENT TO BREAK THE CAP. HEAVY RAIN/FLASH FLOODING WILL AGAIN BE A PROBLEM THESE AREAS...ESPECIALLY WHEN FACTORING IN RAINFALL TOTALS FROM THE LAST COUPLE OF DAYS. OTHERWISE...WILL CARRY SLIGHT CHANCES OVER WEST AND NORTHWEST FRINGE OF CWA. THINK WE/LL SEE LESS CONVECTION WEDNESDAY/WEDNESDAY NIGHT AS RIDGE PROGGED TO BE STRONGER. AVN IS THE OUTLIER TO THIS SCENARIO AS IT GENERATES STRONG VORTICITY MAXIMA...POSSIBLY DUE TO DEVELOPMENT OF AN MCS WEDNESDAY NIGHT. FOR NOW...WILL GO WITH STRONGER RIDGE AND WEAK TO NO VORTICITY MAX PER ETA. FRONT STILL PROGGED TO DROP INTO THE NORTHERN CWA LATE THURSDAY. WITH ATTENDANT SHORTWAVE TROUGH... WILL CARRY CHANCE POPS ACROSS NORTH THURSDAY NIGHT AND SLIGHT CHANCE MOST OTHER LOCATIONS. CHANCE POPS AND COOLER TEMPERATURES LOOK GOOD FRIDAY AND FRIDAY NIGHT WITH FRONT IN AREA WITH POSSIBLE MCS FRIDAY NIGHT. IN THE EXTENDED...SHOULD SEE SLIGHTLY WARMER TEMPERATURES AND A CONTINUED SLIGHT CHANCE OF CONVECTION SATURDAY. RIDGE REMAINS SOUTHWEST OF THE AREA THROUGH REST OF EXTENDED. SHOULD SEE WARMER TEMPERATURES AND LITTLE RAIN DURING THIS TIME. MAF 075/097/074/097 --11 LSA 072/096/072/096 --11 6R6 076/096/075/095 ---- MRF 064/093/062/091 3122 CNM 069/102/070/100 1--- .MAF... TX...NONE. NM...NONE. AKL
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:37 PM CDT | Flash Flood Warning | MAF | Presidio | 4 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.